Gyrus Daily Questions; Internal Medicine #2 - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 09-14-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Arrow Gyrus Daily Questions; Internal Medicine #2

A 52-year-old man is admitted with recurrent hemarthroses of his knees. He is an electrician who is still working but over the last year has had recurrent hemarthroses requiring surgical evacuation. Before one year ago, he had no medical problems. He has no other past medical history and seldom sees a physician. He smokes tobacco regularly. His platelet count is normal, erythrocyte sedimentation rate is 55 mm/hr, hemoglobin is 9 mg/dL and albumin is 3.1 mg/dL. Coagulation studies show a prolonged activated partial thromboplastin time (aPTT) and a normal prothrombin time (PT). Adding plasma from a normal subject does not correct the aPTT. What is the cause of his recurrent hemarthroses?


A. Acquired inhibitor
B. Factor VIII deficiency
C. Factor IX deficiency
D. Secondary syphilis
E. Vitamin C deficiency
Reply With Quote Quick reply to this message



  #2  
Old 09-14-2012
Hitman's Avatar
USMLE Forums Master
 
Steps History: Not yet
Posts: 928
Threads: 17
Thanked 538 Times in 375 Posts
Reputation: 548
Default

ans............ A .........
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-15-2012)
  #3  
Old 09-14-2012
Anders's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS
Posts: 289
Threads: 7
Thanked 129 Times in 102 Posts
Reputation: 139
Default

Would go with A, as the case hemophilia and the PTT should be corrected after the addition of normal plasma(mixing studies)
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-15-2012)
  #4  
Old 09-14-2012
DocSikorski's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,353
Threads: 94
Thanked 873 Times in 506 Posts
Reputation: 886
Default

obviously A.

something that he inhales through his occupation history...
eats lead chips and drinks merqury coke...
__________________
Ambition is a dream with a V8 engine. EP
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-15-2012)
  #5  
Old 09-14-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 790
Threads: 76
Thanked 672 Times in 316 Posts
Reputation: 690
Default

A for sure...mixing studies doesn't correct the aPTT, so acquired inhibitors against the coagulation factors
__________________

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.

To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Matched!!!
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-15-2012)
  #6  
Old 09-14-2012
Master shifu's Avatar
USMLE Forums Addict
 
Steps History: Step 1 Only
Posts: 191
Threads: 14
Thanked 87 Times in 59 Posts
Reputation: 97
Default

Quote:
Originally Posted by cingulate.gyrus View Post
A 52-year-old man is admitted with recurrent hemarthroses of his knees. He is an electrician who is still working but over the last year has had recurrent hemarthroses requiring surgical evacuation. Before one year ago, he had no medical problems. He has no other past medical history and seldom sees a physician. He smokes tobacco regularly. His platelet count is normal, erythrocyte sedimentation rate is 55 mm/hr, hemoglobin is 9 mg/dL and albumin is 3.1 mg/dL. Coagulation studies show a prolonged activated partial thromboplastin time (aPTT) and a normal prothrombin time (PT). Adding plasma from a normal subject does not correct the aPTT. What is the cause of his recurrent hemarthroses?


A. Acquired inhibitor
B. Factor VIII deficiency
C. Factor IX deficiency
D. Secondary syphilis
E. Vitamin C deficiency
Mixing study fails correct the condition back to normal indicating persistence of an acquired inhibitor
Reply With Quote Quick reply to this message
The above post was thanked by:
cingulate.gyrus (09-15-2012)
  #7  
Old 09-15-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 720
Threads: 217
Thanked 551 Times in 308 Posts
Reputation: 561
Default

I also opt everybodies answer but

Answer given is C


This question is from Harrison self Assessment and board review 17th edition.
Q III 105

Here is the explanation given

III-105. The answer is C. (Chap. 110) An elevated aPTT with a normal PT is consistent with a functional deficiency of Factor VIII, IX, XI, XII, high molecular weight kininogen, or prekallikrein. Congenital or nutritional deficiencies of these factors will be corrected in the laboratory by the addition of serum from a normal subject. The presence of a specific antibody to a coagulation factor is termed an acquired inhibitor. Usually these are directed against Factor VIII, although acquired inhibitors to prothrombin, Factor V, Factor IX, Factor X, and Factor XI are described. Patients with acquired inhibitors are typically older adults (median age 60) with pregnancy or post-partum states being less common. No underlying disease is found in 50%. The most common underlying diseases are autoimmune diseases, malignancies (lymphoma, prostate cancer), and dermatologic diseases. Acquired factor VIII or IX inhibitors present clinically in the same fashion as congenital hemophilias. Developing the coagulation disorder later in life is more suggestive of an acquired inhibitor if there is no antecedent history of coagulopathy.

Syphilis infection is a cause of a falsely abnormal aPTT but since this is a laboratory phenomenon, there is no associated clinical coagulopathy. Vitamin C deficiency may cause gingival bleeding and a perifollicular petechial rash but does not cause significant hemarthroses or a prolonged aPTT. A tobacco history and laboratory evidence of chronic illness (anemia, hypoalbuminemia) in this scenario raise the suspicion of an underlying malignancy
Reply With Quote Quick reply to this message



Reply

Tags
Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Gyrus Daily Questions; Internal Medicine #3 cingulate.gyrus USMLE Step 2 CK Forum 5 09-17-2012 11:42 AM
Gyrus Daily Questions; Internal Medicine #4 cingulate.gyrus USMLE Step 2 CK Forum 2 09-16-2012 06:15 PM
Gyrus Daily Questions; Internal Medicine #1 cingulate.gyrus USMLE Step 2 CK Forum 6 09-14-2012 11:06 AM
Gyrus Daily Questions; Pediatrics #19 cingulate.gyrus USMLE Step 2 CK Forum 8 09-08-2012 08:33 AM
Gyrus Daily Questions; Pediatrics #20 cingulate.gyrus USMLE Step 2 CK Forum 5 09-08-2012 08:06 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)